Association of dry eye syndrome with oral Isotretinoin therapy for severe nodulocystic acne and recalcitrant acne vulgaris

Amit Amatya, Ranjana Sharma, Dharmendra Kumar Karn, Raju Kaiti

Abstract


Introductions: Oral Isotretinoin was registered in Nepal almost three decades later its first introduction in the USA. It remains the most clinically effective medication for acne. Dry eye syndrome is a ‘certain’ adverse effect of oral Isotretinoin therapy which can be validated by tear film break up time and Schirmer I tests.

 

Methods: Fifty patients aged above 12 years presenting to Dermatology outpatient department of Dhulikhel Hospital with severe nodulocystic acne or recalcitrant acne vulgaris not responding to three months of systemic antibiotics along with topical agents were included. Tear film break up time and Schirmer I tests before, at 45 and 90 days, and one month after taking oral Isotretinoin were performed to study association of dry eye syndrome due to oral Isotretinoin.

 

Results: Both eyes of fifty selected patients were sampled. Baseline mean tear film break up time of 12.37±4.17sec decreased to 9.69±3.70sec, 9.09±3.77sec and 10.67±3.50sec at 45 and 90 days and on follow up, respectively. Likewise, baseline mean Schirmer I value of 16.68 ± 8.73mm decreased to 12.26 ±7.64mm, 11.49 ± 8.07mm and 11.76 ± 8.11mm respectively at 45 and 90 days and on fol


Full Text:

PDF

Refbacks

  • There are currently no refbacks.